Communications in Analysis and Geometry

Volume 24 (2016)

Number 5

Minimal Lagrangian submanifolds via the geodesic Gauss map

Pages: 969 – 991

DOI: http://dx.doi.org/10.4310/CAG.2016.v24.n5.a3

Authors

Chris Draper (Department of Mathematics, University of York, United Kingdom)

Ian McIntosh (Department of Mathematics, University of York, United Kingdom)

Abstract

For an oriented isometric immersion $f : M \to S^n$ the spherical Gauss map is the Legendrian immersion of its unit normal bundle $UM^{\bot}$ into the unit sphere subbundle of $TS^n$, and the geodesic Gauss map $\gamma$ projects this into the manifold of oriented geodesics in $S^n$ (the Grassmannian of oriented $2$-planes in $\mathbb{R}^{n+1}$), giving a Lagrangian immersion of $UM^{\bot}$ into a Kähler–Einstein manifold. We give expressions for the mean curvature vectors for both the spherical and geodesic Gauss maps in terms of the second fundamental form of $f$, and show that when $f$ has conformal shape form this depends only on the mean curvature of $f$. In particular we deduce that the geodesic Gauss map of every minimal surface in $S^n$ is minimal Lagrangian. We also give simple proofs that: deformations of $f$ always correspond to Hamiltonian deformations of γ; the mean curvature vector of $\gamma$ is always a Hamiltonian vector field. This extends work of Palmer on the case when $M$ is a hypersurface.

Full Text (PDF format)

Published 6 March 2017